Alert archive / Maine / Beach Hazards Statements in 2018
Beach Hazards Statement 14, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at Jun 28, 2018, 3:07 PM EDT for Hancock County, Washington County, Maine. It took effect at Jun 29, 2018, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2018, 3:07 PM EDT (19:07 UTC)
- In effect from
- Jun 29, 2018, 8:00 AM EDT
- Expired
- Jun 29, 2018, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459 WHUS41 KCAR 281907 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 307 PM EDT Thu Jun 28 2018 MEZ029-030-290315- /O.NEW.KCAR.BH.S.0014.180629T1200Z-180630T0000Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Castine, Eastport, Machias, and Cherryfield 307 PM EDT Thu Jun 28 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... The National Weather Service in Caribou has issued a Beach Hazards Statement, which is in effect from Friday morning through Friday evening. * Location...Acadia National Park...Schoodic Point Peninsula... Lamoine Beach...Castine...Roque Bluffs State Park...Quoddy Head State Park. * Beach Hazard...The warm air temperatures in the Mid 60s may cause people to underestimate the dangers of the cold water temperatures which are currently only 50 degrees. * Timing...During the day Friday. * Impacts...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your lifejacket. Be aware of wind conditions, tides and localized currents. && $$
1 follow-up statement
314 WHUS41 KCAR 290738 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 338 AM EDT Fri Jun 29 2018 MEZ029-030-291545- /O.CON.KCAR.BH.S.0014.180629T1200Z-180630T0000Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Castine, Eastport, Machias, and Cherryfield 338 AM EDT Fri Jun 29 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * Location...Acadia National Park...Schoodic Point Peninsula... Lamoine Beach...Castine...Roque Bluffs State Park...Quoddy Head State Park. * Beach Hazard...The warm air temperatures in the Mid 60s may cause people to underestimate the dangers of the cold water temperatures which are currently only 50 degrees. * Timing...During the day Friday. * Impacts...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your lifejacket. Be aware of wind conditions, tides and localized currents. && $$ Hewitt
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 28, 12:41 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 28, 12:41 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1241 PM EDT Thu Jun 28 2018 .SYNOPSIS... Low pressure will cross the region Today and exit through the Maritimes Friday morning. A strong ridge of high pressure and much warmer temperatures can be expected for the weekend. && .NEAR TERM /THROUGH TONIGHT/... Update 12:40 AM: Have adjusted winds, temperature, and dew point based on latest observations. No other changes. Previous Discussion... Main challenge will be placement of heavy rainfall and amounts. 00Z UA showed a 40 kt llvl jet(925-850 mbs) embedded w/this rainfall enhancing rainfall rates this morning. The 00z NAM and the latest RAP had the rainfall handled pretty well along w/the llvl jet. The HRRR was performing well w/its placement. Mdl soundings such as the RAP indicated elevated instability w/this rainfall this morning over the top of a stable layer in the llvls. So, some thunder is possible. This is a well needed rain event as the region is very dry with low streamflows for area rivers. Some areas could be seeing close to an inch of rain w/this first batch of rainfall. The heaviest rainfall looks like it will be across the Central Maine Highlands and Downeast. The St. John Valley, Allagash region and points to the nw could be seeing less rainfall. Temperatures were in the 60s this morning and are expected to stay in the 60s into the afternoon. There does look like there could be a break in the steady rain by early afternoon as indicated by the latest radar loop w/the occlusion lifting n. The second batch of heavy rainfall is forecast to arrive later this afternoon and fill in as it lifts n into tonight. Lightning detection showed strikes w/this second batch across southern NYS and NJ. The NAM and RAP support convective potential later this afternoon into late evening w/elevated CAPE of 300-400 joules. The areas seeing the best chance for any tstms will be across the Bangor and Calais region on south. This in turn will lead to heavy rainfall w/another inch possible. This could lead to some minor flooding issues due to culverts filling up and ponding of water on roads. As far as region wide w/rivers and streams, it looks as river/stream levels will rise but should remain w/in their banks. With that being said, things still need to be monitored for possible training of cells. Low pres is expected to lift into New Brunswick by early Friday morning w/the rain ending from w to e. Overall, look at 1 to 1.5 inches of rainfall from Caribou- Presque Isle to the coast. Some upslope areas such as Piscataquis County and the Mt. Katahdin region have a good chance of seeing of 2 inches. Less rainfall across NW Maine w/0.25 to 0.75 inches. Added patchy fog later tonight w/wet ground and partial clearing. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Friday will feature very humid conditions with dew points in the mid to upper 60s. Highs will reach the low to mid 80s. Offshore winds will bring the 80s right to the coast. These temps and dew points, a cold front and cold air aloft with an upper trough will fuel afternoon thunderstorms. There remains potential for a few stronger storms, but values for SBCAPE, shear, PWATS, etc., don't compel the need to include any enhanced wording for winds/hail/heavy precip at this time. Drier air filters into the forecast area behind the cold front on Friday night with lows in the upper 50s to lower 60s. Warm advection returns Saturday with highs returning to the mid to upper 80s and dew points creeping back towards the low 60s. There is some uncertainly regarding shortwaves riding over the powerful 594 decameter ridge over the Mid-Atlantic states. Some guidance such as the GFS suggests a shortwave causes more clouds and precip on Saturday while other guidance suggests a shortwave on Saturday night could cause more issues. Have taken the later approach. Did increase clouds on Saturday, but took a consensus approach on the highs rather than jumping towards the latest NAM/GFS. The shortwave on Saturday night is expected to usher in the much warmer and humid air for Sunday and will likely feature some substantial elevated instability. Have maintained mention of thunderstorms for Saturday night's forecast. These synoptic situations are often favorable for MCS-type events moving out of Quebec. Lows on Saturday night will be in the lower 60s with increasing humidity. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Any thunderstorms will end early Sunday morning. The warm and humid air will be in place with highs in the upper 80s to around 90F. Record highs are possible for Caribou and Houlton and heat indices indicate the threat of a rare heat advisory. A sea breeze will develop in the afternoon, but temperatures over 80F will extend pretty close to the coastline. No afternoon convection will provide any cooling on Sunday. Sunday night lows will only drop into the low to mid 60s. For Monday afternoon and evening, a weakening cold front will approach the northern portion of the forecast area with just enough moisture to set off thunderstorms. Wind gusts and heavy downpours would be the primary concerns. Temperatures will be similar to Sunday's except a stronger sea breeze for the coastal counties will provide some relief. The cold front looks like it'll dissipate before moving cleanly through the area...possibly allowing another round of thunderstorms in the southern half of the forecast area Tuesday afternoon along the old boundary. Temperatures on Tuesday will only be slightly cooler. Another cold front is expected Wednesday afternoon to finally provide some lower humidity by Wednesday night. This cold front may provide more thunderstorms...mostly in the southern half of the forecast area. In general, the strong upper ridge is forecast to produce above normal temps and humidity into next week, but the position of the forecast area at the top of the ridge will create some uncertainties in the longer term as weak fronts are able to affect the state with convection. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... NEAR TERM:VFR attm will deteriorate rather quickly for KBGR and KBHB later this morning to MVFR/IFR and possibly a period of LIFR. The northern terminals from KHUL to KFVE will take a bit longer to drop down to MVFR and IFR. LLWS is possible for KBGR and KBHB later this morning into the afternoon along w/the threat for tstms. Conditions will gradually improve to VFR by the early morning hrs on Friday as the storm system moves through the Maritimes. SHORT TERM: Some low IFR cigs are possible Friday morning. A cold front will set off thunderstorms Friday afternoon. Thunderstorms will again be a threat Saturday night and Monday afternoon. Low cigs will be a threat with a warm front on Sunday night. && NEAR TERM: SCA stays up through 03Z tonight. Winds/seas have been slow to respond this morning. Conditions are expected to change as the llvl jet will bring sustained winds up to 20 kts w/gusts to 25 kts and seas are expected to build above 6 ft by this afternoon. The outer zones could see wind gusts to 30 kts. Seas look like they will build to around 8 ft before dropping back by after 06z. The SCA may be allowed to be transitioned to Hazardous Seas overnight. Some tstms expected into late evening. SHORT TERM: An SCA for hazardous seas may be needed on Friday with a south swell around 5 to 6 feet. Fog will also be in place Friday and Friday night. After a brief respite on Saturday, fog appears likely to return later Saturday night and linger into Monday night. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...Small Craft Advisory until 3 AM EDT Friday for ANZ050>052. && Near Term...Mignone
Hazardous weather outlook, Jun 28, 5:22 AM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 522 AM EDT Thu Jun 28 2018 MEZ001>006-010-011-015>017-029>032-290930- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 522 AM EDT Thu Jun 28 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine, East Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. Rain will overspread the region Today and continue into Tonight. The rain will be heavy at times. Thunderstorms are expected to move across the Central Maine Highlands and Downeast later today into tonight leading to heavy rainfall. Rainfall amounts are generally expected to range from one to one and a one half inches. Some areas in Piscataquis County and the east facing slopes of Mt. Katahdin could see 2 inches or more of rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat and humidity is expected to increase over the weekend. Heat indices may reach 95 degrees or higher in some areas Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-290930- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 522 AM EDT Thu Jun 28 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jun 28, 2:53 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
253 PM EDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HEAVY RAIN 3 SE BROOKLIN 44.24N 68.53W
06/28/2018 M1.72 INCH HANCOCK ME PUBLIC
&&
DDNearby
Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.